The daily educational pearl – Lethargy and Nausea in an Elderly Patient

Your next patient is an 83 yo man who is brought to the emergency department by ambulance complaining of increasing nausea and feeling lethargic. He has a history of AF so you decide to do an ECG.

What does it show?

 

ECG features of digoxin toxicity:

Present on this ECG:

– AV block (can be any degree)

– AF with ventricular response < 60/min

Not present on this ECG:

– increased automaticity – ventricular ectopic beats / VT / various forms of supraventricular tachycardias with AV block

ECG of our patient post Digibind:

Other clinical features of digoxin toxicity:

– hypotension

– syncope

– nausea / vomiting / abdominal pain

– lethargy

– confusion / delirium

– aberration of colour vision (especially yellow – green), (xanthopsia) yellow haloes

 

With thanks to Conway.

VN:F [1.9.22_1171]
Rate this post
Rating: 4.5/5 (2 votes cast)
The daily educational pearl - Lethargy and Nausea in an Elderly Patient, 4.5 out of 5 based on 2 ratings

3 thoughts on “The daily educational pearl – Lethargy and Nausea in an Elderly Patient

  1. Great post.
    Afib with ventricular rate < 60 can also be caused by hypothermia just for a differential consideration.

    VA:F [1.9.22_1171]
    Rate this comment
    Rating: 5.0/5 (1 vote cast)
  2. Thanks Jon. You’re right, hypothermia could be a cause as well, and so could Bblockers.

    VN:F [1.9.22_1171]
    Rate this comment
    Rating: 0.0/5 (0 votes cast)
  3. Pingback: The LITFL FOAMed Review 074

Comments are closed.